Rotation numbers for quasi-periodically forced monotone circle maps

Stark, J and Feudel, U and Glendinning, P A and Pikovsky, A (2002) Rotation numbers for quasi-periodically forced monotone circle maps. Dynamical Systems: an international journal, 17 (1). pp. 1-28. ISSN 1468-9367

[img] PDF

Download (1MB)


Rotation numbers have played a central role in the study of (unforced) monotone circle maps. In such a case it is possible to obtain a priori bounds of the form ρ - 1/n ≤ (1/n)(yn-y0) ≤ ρ + 1/n, where (1/n)(yn-y0) is an estimate of the rotation number obtained from an orbit of length n with initial condition y0, and ρ is the true rotation number. This allows rotation numbers to be computed reliably and efficiently. Although Herman has proved that quasi-periodically forced circle maps also possess a well defined rotation number, independent of initial condition, the analogous bound does not appear to hold. In particular, two of the authors have recently given numerical evidence that there exist quasi-periodically forced circle maps for which yn-y0-ρn is not bounded. This renders the estimation of rotation numbers for quasiperiodically forced circle maps much more problematical. In this paper, we derive a new characterization of the rotation number for quasi-periodically forced circle maps based upon integrating iterates of an arbitrary smooth curve. This satisfies analogous bounds to above and permits us to develop improved numerical techniques for computing the rotation number. Additionally, we consider the boundedness of yn-y0-ρn. We show that if this quantity is bounded (both above and below) for one orbit, then it is bounded for all orbits. Conversely, if for any orbit yn-y0-ρn is unbounded either above or below, then there is a residual set of orbits for which yn-y0-ρn is unbounded both above and below. In proving these results we also present a min-max characterization of the rotation number. We evaluate the performance of an algorithm based on this, and on the whole find it to be inferior to the integral based method.

Item Type: Article
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 37 Dynamical systems and ergodic theory
Depositing User: Professor Paul Glendinning
Date Deposited: 17 May 2006
Last Modified: 20 Oct 2017 14:12

Actions (login required)

View Item View Item